Alert archive / New Hampshire / Flash Flood Warnings in 2011

Flash Flood Warning 8, NWS Gray, ME

August 28, 2011Grafton County, New Hampshire

NWS Gray, ME issued this flash flood warning at Aug 28, 2011, 5:01 PM EDT for Grafton County, New Hampshire. It was in force for 82 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2011, 5:01 PM EDT (21:01 UTC)
Expired
Aug 28, 2011, 6:23 PM EDT
In force
82 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County Grafton County, NH

The radar

The Portland,ME radar (KGYX), 102 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:30 PM EDTFLASH FLOOD3 Ene Lincoln, NHKANCAMAUGUS CLOSED AT LOON MTN... WASHED OUT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WGUS51 KGYX 282101
FFWGYX
NHC009-290245-
/O.NEW.KGYX.FF.W.0008.110828T2101Z-110829T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
501 PM EDT SUN AUG 28 2011

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE...

* UNTIL 1045 PM

* AT 448 PM...THE CAMPTON POND DAM HAS BEEN BREACHED IN EASTERN 
GRAFTON COUNTY...IN THE TOWNS OF CAMPTON AND THORNTON.  MORE DETAILS 
TO FOLLOW SHORTLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4421 7159 4418 7142 4415 7138 4412 7137
      4398 7141 4402 7166

$$
JC
1 follow-up statement
170 
WGUS71 KGYX 282223
FFSGYX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
623 PM EDT SUN AUG 28 2011

NHC009-282230-
/O.CAN.KGYX.FF.W.0008.000000T0000Z-110829T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAFTON NH-
623 PM EDT SUN AUG 28 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL
GRAFTON COUNTY...

THERE WAS A SMALL AMOUNT OF WATER RELEASED OVER THE CAMPTON POND 
DAM.  HOWEVER...WATER LEVELS HAVE FALLEN AND THE DAM IS SECURE AND 
HAS NOT BEEN BREACHED.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4421 7159 4418 7142 4415 7138 4412 7137
      4398 7141 4402 7166

$$
JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 4:58 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 28, 4:58 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
458 PM EDT SUN AUG 28 2011

.SYNOPSIS...
IRENE WILL CONTINUE TO MOVE NORTH NORTHEAST UP THE EAST COAST
TODAY... CROSSING NORTHERN NEW ENGLAND TONIGHT. THIS WILL GIVE US
HEAVY RAIN ALONG WITH STRONG GUSTY WINDS THROUGH MUCH OF TONIGHT.
HIGH PRESSURE WILL BUILD IN MONDAY THROUGH TUESDAY MORNING. A COLD
FRONT WILL CROSS THE REGION TUESDAY AFTERNOON AND EVENING. HIGH
PRESSURE WILL RETURN FOR WEDNESDAY THROUGH FRIDAY WITH LOW
PRESSURE FORMING OFF THE MID ATLANTIC COAST.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 430 PM...THE CENTER OF IRENE WAS MOVING NORTHWARD ALONG THE
CT RIVER. MUCH OF THE RAINFALL HAS MOVED NORTH OF THE
CWA...HOWEVER CAT POPS WILL REMAIN FOR A FEW MORE HOURS IN CENTRAL
AND NORTHERN ZONES. OTHERWISE...A DRYING SOUTHWESTERLY FLOW WILL
KICK IN THIS EVENING AND THE RAIN WILL EVENTUALLY END. WINDS MAY
STILL GUST TO TS STRENGTH THIS EVENING FROM THE SW THEN DIMINISH
AFTER MIDNIGHT. TS WARNINGS REMAIN IN EFFECT UNTIL THE THREAT HAS
PASSED.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
QUIET MONDAY AND MONDAY NIGHT WITH WEAK HIGH PRESSURE MOVING IN.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
HIGH PRESSURE DOMINATES FOR MUCH OF THE PERIOD WITH DRY AND
PLEASANT WEATHER. A COLD FRONT MAY APPROACH ON THE WEEKEND WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
TROPICAL STORM IRENE WILL CONTINUE TO MOVE NORTH ACROSS NEW ENGLAND.
THE STORM HAS INCREASED IN SPEED. AS A RESULT...IFR CONDITIONS WILL
GRADUALLY IMPROVE OVER THE NEXT SEVERAL HOURS TO MVFR. SHOULD SEE
VFR CONDITIONS AFTER 06Z IN MANY LOCATIONS. THE EXCEPTION IS LEB
WHERE IFR CONDITIONS ARE EXPECTED. WINDS AND LOW LEVEL WIND SHEAR
WILL CONTINUE TO BE A FACTOR UNTIL THE STORM EXITS THE REGION.

LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...COLD FRONT MAY BRING
SOME SHOWERS AND MVFR CONDITIONS LATER IN THE PERIOD.

&&

.MARINE...
SHORT TERM /TONIGHT THROUGH MONDAY/...SWLY WINDS GUST UP TO AROUND 50
KT UNTIL AFTER MIDNIGHT. SEAS WILL THEN DIMINISH ALONG WITH THE
WINDS. CONTINUED SUBSIDING IS EXPECTED MONDAY AND MONDAY NIGHT.

LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...GENERALLY A QUIET
PERIOD ONCE SEAS SUBSIDE BELOW SCA LEVELS.

&&

.HYDROLOGY...MUCH OF THE HEAVY RAINFALL HAS PASSED.
HOWEVER...SIGNIFICANT RUNOFF WILL STILL OCCUR TONIGHT AND WILL
POSE A SIGNIFICANT FLASH FLOOD THREAT...ESPECIALLY IN CENTRAL AND
NORTHERN NH.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...TROPICAL STORM WARNING FOR MEZ007>009-012>014-018>028.
     FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ007>009-012>014-
     018>028.
NH...TROPICAL STORM WARNING FOR NHZ001>010-013-014.
MARINE...TROPICAL STORM WARNING FOR ANZ150>154.
&&

NEAR TERM/LONG TERM...MLE
AVIATION...MLE/JB
Hazardous weather outlook, Aug 28, 4:07 PM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
407 PM EDT SUN AUG 28 2011

NHZ001>010-013-014-292015-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
407 PM EDT SUN AUG 28 2011

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007>009-012>014-018>028-292015-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
407 PM EDT SUN AUG 28 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-292015-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
407 PM EDT SUN AUG 28 2011

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 28, 11:36 AM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
1136 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     NON-TSTM WND DMG NEWMARKET               43.08N  70.94W
08/28/2011                   ROCKINGHAM         NH   EMERGENCY MNGR

            ROADS CLOSED... TREES DOWN

1047 AM     FLOOD            ENFIELD                 43.64N  72.14W
08/28/2011                   GRAFTON            NH   EMERGENCY MNGR

            SMITH POND RD WASHED OUT

1050 AM     TSTM WND DMG     NEWTON                  42.87N  71.03W
08/28/2011                   ROCKINGHAM         NH   EMERGENCY MNGR

            POND RD CLOSED TREES DOWN

1120 AM     NON-TSTM WND DMG ALLENSTOWN              43.16N  71.41W
08/28/2011                   MERRIMACK          NH   EMERGENCY MNGR

1121 AM     TSTM WND DMG     STRATHAM                43.02N  70.91W
08/28/2011                   ROCKINGHAM         NH   EMERGENCY MNGR

            DEPOT RD CLOSED... TREES ON WIRES

1122 AM     NON-TSTM WND DMG EPPING                  43.03N  71.07W
08/28/2011                   ROCKINGHAM         NH   EMERGENCY MNGR

            RT. 27 CLOSED TREES DOWN

1134 AM     NON-TSTM WND DMG BRISTOL                 43.59N  71.74W
08/28/2011                   GRAFTON            NH   EMERGENCY MNGR

            ROADS CLOSED... TREES DOWN ON WIRES

1134 AM     NON-TSTM WND DMG LOUDON                  43.29N  71.47W
08/28/2011                   MERRIMACK          NH   EMERGENCY MNGR

            HARDY RD CLOSED... TREES ON WIRES

&&

EVENT NUMBER GYX1100404 GYX1100407 GYX1100402 GYX1100400 GYX1100401
GYX1100403 GYX1100405 GYX1100406

MC
Local storm report, Aug 28, 2:48 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
248 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     FLOOD            OSSIPEE                 43.69N  71.12W
08/28/2011                   CARROLL            NH   EMERGENCY MNGR

            RT 16 FLOODED AT INDIAN MOUND SHOPPING CENTER

&&

EVENT NUMBER GYX1100408

MC
Local storm report, Aug 28, 2:49 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
249 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     FLOOD            NORTH SANDWICH          43.84N  71.39W
08/28/2011                   CARROLL            NH   PUBLIC

            OVER RD 113 113A

&&

EVENT NUMBER GYX1100409

MC
Local storm report, Aug 28, 2:55 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
255 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     NON-TSTM WND DMG FREEDOM                 43.81N  71.04W
08/28/2011                   CARROLL            NH   AMATEUR RADIO

            PEOPLE TRAPPED IN A TRAILER

&&

EVENT NUMBER GYX1100410

MC
Local storm report, Aug 28, 3:46 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
346 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     FLASH FLOOD      GLEN                    44.11N  71.17W
08/28/2011                   CARROLL            NH   AMATEUR RADIO

            1 MILE WEST OF RT16 AND RT302 INTERSECTION ON RT 302
            THE WATER FROM THE ELLIS RIVER IS UP AND OVER BRIDGE

&&

EVENT NUMBER GYX1100411

MC
Local storm report, Aug 28, 4:10 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
410 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     FLASH FLOOD      BATH                    44.17N  71.97W
08/28/2011                   GRAFTON            NH   AMATEUR RADIO

            AMMANOUSOUC OVER BRIDGES AT BATH

&&

EVENT NUMBER GYX1100412

MC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:47 AM EDTAreal Flood WarningGYXBelknap, Carroll, Coos, Grafton, Merrimack, Rockingham and 2 more12 hr
Aug 28, 10:24 AM EDTSpecial Weather StatementGYXBelknap, Grafton, Merrimack, Rockingham, Strafford, Sullivan81 min
Aug 28, 10:56 AM EDTSpecial Weather StatementGYXCarroll, Coos, Grafton34 min
Aug 28, 1:16 PM EDTRiver Flood WarningGYXCoos26 hr
Aug 28, 1:16 PM EDTRiver Flood WarningGYXGrafton18 hr
Aug 28, 1:16 PM EDTRiver Flood WarningGYXGrafton, Sullivan30 hr
Aug 28, 1:16 PM EDTRiver Flood WarningGYXGrafton17 hr
Aug 28, 1:16 PM EDTRiver Flood WarningGYXGrafton35 hr
Aug 28, 1:16 PM EDTRiver Flood WarningGYXCarroll26 hr
Aug 28, 1:16 PM EDTRiver Flood WarningGYXBelknap, Grafton, Merrimack11 hr
Aug 28, 1:16 PM EDTRiver Flood WarningGYXMerrimack26 hr
Aug 28, 1:16 PM EDTRiver Flood WarningGYXSullivan16 hr
Aug 28, 1:16 PM EDTRiver Flood WarningGYXMerrimack11 hr
Aug 28, 1:16 PM EDTRiver Flood WarningGYXGrafton15 hr
Aug 28, 1:16 PM EDTRiver Flood WarningGYXMerrimack11 hr
Aug 28, 1:16 PM EDTRiver Flood WarningGYXGrafton13 hr
Aug 28, 1:35 PM EDTFlash Flood WarningGYXCarroll, Coos, Grafton6 hr
Aug 28, 5:24 PM EDTRiver Flood WarningGYXMerrimack29 hr
Aug 28, 6:35 PM EDTFlash Flood WarningGYXCarroll, Coos, Grafton6 hr

Nearby

Flash Flood Warnings in New Hampshire, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.